Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 485, NWS Norman, OK

July 12, 2001Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 12, 2001, 6:24 PM CDT for Oklahoma County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2001, 6:24 PM CDT (23:24 UTC)
Expired
Jul 12, 2001, 7:15 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Oklahoma County, OK

The radar

The Norman radar (KTLX), 27 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 269 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
269 J/kg
Mixed-layer CIN
-446 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 3:30 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 12, 3:30 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT THU JUL 12 2001

THE FRONTAL BOUNDARY THAT IS THE LEADING EDGE OF SOMEWHAT COOLER AIR
IS SLOWLY WORKING ITS WAY TOWARD CENTRAL AND WESTERN OKLAHOMA...
AIDED BY THE WESTWARD SHIFT IN UPPER-AIR FEATURES.  THE FRONT IS
EXPECTED TO SLIP THROUGH MOST OF THE FORECAST AREA OVERNIGHT... AND
THE REMAINDER OF THE FORECAST AREA... INCLUDING OUR TEXAS
COUNTIES... TOMORROW MORNING.  HIGH TEMPERATURES SHOULD BE
NOTICEABLY MILDER TOMORROW... ALTHOUGH STILL QUITE WARM... IN ALL
BUT THE SOUTHWEST.  EVEN LOWER HIGHS ARE LIKELY OVER MOST OF THE
AREA ON SATURDAY.  AS THE UPPER RIDGE REASSERTS ITSELF EARLY NEXT
WEEK... TEMPERATURES SHOULD BEGIN ANOTHER ASCENT INTO
TRIPLE-DIGIT-LAND.

PRECIPITATION CHANCES... WHICH HAVE BEEN NIL FOR QUITE SOME TIME
NOW... ARE HIGHEST TONIGHT AS THE BOUNDARY CROSSES THE FORECAST
AREA.  MOISTURE... INSTABILITY... AND LOW-LEVEL CONVERGENCE ARE ALL
PRESENT AND MAY EVEN HELP GENERATE SOME RATHER STRONG STORMS
OVERNIGHT.  WEAK WINDS ALOFT WILL WORK AGAINST A MAJOR STORM
OUTBREAK... HOWEVER.  AT THIS TIME... 30 TO 40 PERCENT IS ABOUT THE
HIGHEST WE CAN GO WITH POPS DUE TO POSITION UNCERTAINTIES AND THE
PROBABLE SCATTERED NATURE OF THE STORMS.

THE BEST RAIN CHANCES SHIFT SOUTHWEST OVER THE NEXT COUPLE OF
DAYS... THEN THERE IS ONE LAST SLIGHT CHANCE ON SUNDAY AND SUNDAY
NIGHT AS WARM ADVECTION RETURNS.  AFTER THAT... THE UPPER RIDGE
SHOULD SQUASH ANYTHING THAT TRIES TO DEVELOP.

FCSTID = 23 = CMS

OKC   73  90  70  88 /  30  30  20  20
HBR   75  93  68  91 /  20  20  20  30
SPS   76  96  72  93 /  10  20  30  30
GAG   68  88  65  90 /  40  30  20  30
PNC   71  88  68  88 /  40  20  20  20
DUA   75  93  72  88 /  20  30  30  20

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Jul 12, 5:55 PM CDT, 29 minutes before
OKZ004>048-050>052-TXZ083>090-130000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
555 PM CDT THU JUL 12 2001

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS PARTS
OF WESTERN AND CENTRAL OKLAHOMA...NORTH OF A LINE FROM SEMINOLE...TO
CHICKASHA...TO SAYRE. DAMAGING WINDS WILL BE THE MAIN THREAT.

A COLD FRONT STRETCHING FROM PERRY TO CHEYENNE WILL MOVE SLOWLY
SOUTH DURING THE EVENING AND PROVIDE A FOCUS MECHANISM FOR SCATTERED
THUNDERSTORM DEVELOPMENT. VERY HOT TEMPERATURES AHEAD OF THE FRONT
WILL CREATE AN ENVIRONMENT FAVORABLE FOR DOWNBURSTS OF LOCALIZED
STRONG DAMAGING WINDS. A FEW AREAS WILL ALSO RECEIVE HAIL...BUT
MAXIMUM HAIL SIZE SHOULD REMAIN AN INCH OR LESS.

ALTHOUGH THUNDERSTORM INTENSITY IS EXPECTED TO DIMINISH AFTER
SUNSET...EMERGENCY MANAGERS AND SPOTTER GROUPS ACROSS WESTERN AND
CENTRAL OKLAHOMA SHOULD BE READY FOR SEVERE WEATHER OPERATIONS THIS
EVENING.

JB/DA

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 5:01 PM CDTSevere Thunderstorm WarningOUNLogan, Payne44 min
Jul 12, 5:45 PM CDTSevere Thunderstorm WarningOUNLogan45 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.